Heavy Snow, Big and Little Wood River Region
- When
- December 27, 1:00 AM MST to December 28, 6:00 AM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy snow fell in the central and eastern mountains of Idaho. 8 inches fell at Island Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in the central and eastern mountains of Idaho. 8 inches fell at Island Park. 10 inches fell at Macks Inn. 12 inches of snow fell in Ketchum. SNOTEL sites above 6500 feet recorded between 10 and 20 inches of snow in the Stanley and Sun Valley areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 26, 9:15 PM MST, 3 hours 45 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 915 PM MST THU DEC 26 2002 LARGE AREA OF WARM ADVECTION PRECIP MOVING INTO THE WRN CWA THIS EVENING. SFC OBS INDICATE SNOW BOTH IN THE MTNS AND THE LOWER SNAKE PLAIN. NEW ETA RUN SHOWS PRECIP INCREASING IN COVERAGE AND AMOUNT ON FRIDAY...CONSISTENT WITH CURRENT FCST PACKAGE. QPF GREATEST OVER THE CENTRAL MTNS BEGINNING TONIGHT THRU FRI...AND MAINLY FRIDAY IN THE ERN HIGHLANDS. ETA STAYING ON THE DRY SIDE IN THE SRN HIGHLANDS...BUT WITH A RELATIVELY MOIST H7 FLOW INCREASING TO 60KTS ON FRIDAY...WOULD EXPECT WEST FACING MOUNTAIN SLOPES TO CATCH SIGNIFICANT SNOWFALL. WINTER STORM WARNINGS STILL LOOK TO BE ON TRACK. THE NEXT ISSUE IS WIND. SFC WINDS IN THE SNAKE PLAIN TONIGHT HAVE BEEN ON THE SQUIRRLY SIDE. RANGING FROM 20+MPH TO LGT AND VRBL. EXPECT TO SEE BRISK WINDS OFF AND ON THRU THE NIGHT...ESPECIALLY WITH THE APPROACH OF MORNING. ON FRIDAY...WINDS LOOK TO BE A SIGNIFICANT ISSUE. MOS NUMBERS RANGING FROM THE ALWAYS CONSERVATIVE ETA AT 16KTS (KPIH) TO THE NGM AT 34KTS. HAVE NOT SEEN NEW AVN MOS YET BUT THE 18Z RUN PLAYED THE MIDDLE GROUND. BOTH AVN AND ETA SHOW A PRETTY STRONG SFC PRESS GRADIENT ON FRIDAY...SO WINDS IN THE SNAKE PLAIN LOOK GOOD. WITH H7 WINDS AT OR ABV 60KTS...CERTAINLY HAVE THE POTENTIAL FOR VERY STRONG WINDS. WILL LET THE MID SHIFT MAKE THE DETERMINATION. NO CHANGES TO CURRENT FCST PLANNED. HEDGES .KSFX...OPERATIONAL...VCP 32. .PIH...A WINTER WARNINGS HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST WINTER STORM BULLETIN FOR DETAILS.
IDZ017>023-031-032-262300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 530 AM MST THU DEC 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AN INTENSE PACIFIC STORM IS EXPECTED TO BRING HEAVY SNOW TO THE MOUNTAINS AND RAIN OR SNOW IN VALLEY LOCATIONS. THE BIGGEST DANGER WITH THE STORM MAY BE STRONG WINDS...POSSIBLY IN EXCESS OF 40 MPH ACROSS THE REGION. IT APPEARS THE STORM WILL BEGIN EARLY FRIDAY AND CONTINUE THROUGH SATURDAY NIGHT. MONITOR THE LATEST FORECASTS THROUGH THE WEEK AS THIS POTENTIALLY DANGEROUS STORM DEVELOPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326535, 5326536, 5326537, 5326538.